Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 156, NWS Midland/Odessa, TX

July 5, 2022Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2022, 2:15 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 2:15 PM CDT (19:15 UTC)
Expired
Jul 5, 2022, 3:15 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:58 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 5, 1:58 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CDT Tue Jul 5 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Tue Jul 5 2022

SHRA/TS will develop again this afternoon where the best chances
for TS will be at HOB/CNM/PEQ/FST. VCTS is in the forecast due to
the widely scattered nature of the convection creating uncertainty
in the exact location and timing. Will amend with TEMPO groups
when/if confidence increases. Despite lower chances at MAF/INK,
cannot rule out TS at these locations either. Otherwise VFR
conditions and light to modest southerly winds will continue.

Hennig

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 156 PM CDT Tue Jul 5 2022

Once again we see the Davis Mountains getting active with surface
heating already starting convection. Hi-res models show the
convection spreading this afternoon to the same areas as yesterday,
from southeastern New Mexico and the northwestern Permian Basin to
the Big Bend. Rainfall amounts will generally be less than a half
inch but a few locations could receive one to three inches creating
an isolated flash flood threat. Satellite shows a couple of MCVs
(mesoscale convective vorticies) over the CWA that will add to
instability and help the convection persist for several hours after
sunset. Tomorrow will be similar to today as high pressure to the
east continues to draw gulf moisture into west Texas and
southeastern New Mexico and afternoon heating creates the needed
trigger. Highs tomorrow will be a couple of degrees warmer than
today, a warming trend that will continue into the weekend.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 156 PM CDT Tue Jul 5 2022

The 100 degree heat makes its full return by the end of this week
with most locations hovering around the upper 90s and low 100s. The
only exception will be portions of the higher terrain where
temperatures reach "only" the low 90s. The warming temperatures are
a result of the large subtropical high situated over the Deep South
strengthening and sliding back west. Low temperatures will not allow
for any relief to the heat as mid 70s for most can be expected
thanks to continued overnight return flow. The western higher
terrain continues to have scattered afternoon thunderstorms during
the afternoons. Precipitation chances become more isolated across
the western higher terrain as high pressure continues to slide west
this weekend. Temperatures climb further over the weekend and, if
this trend continues, some heat advisories may be needed in later
forecasts. At this time at least low 100s for most look likely.
Models are beginning to give hope of a pattern shift during the
first half of next week. Latest guidance tries to push a cold front
through the area as a strong trough passes to the north. This could
result in below normal temperatures and widespread precipitation if
all the ingredients for this come together. One can hope this does
pan out and becomes clearer in later forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76 101  76 102 /  10  10  10   0
Carlsbad                 71  97  72  98 /  30  40  30  20
Dryden                   75 100  74 101 /  10  10  10   0
Fort Stockton            74  98  73 100 /  30  30  20  10
Guadalupe Pass           68  89  69  90 /  30  40  30  30
Hobbs                    71  96  71  97 /  40  40  30  10
Marfa                    62  89  62  91 /  40  50  30  20
Midland Intl Airport     75  99  74 100 /  20  20  20   0
Odessa                   76  99  76 100 /  20  20  20   0
Wink                     75  99  75 101 /  30  40  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Jul 5, 1:56 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Tue Jul 5 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
156 PM CDT Tue Jul 5 2022 /1256 PM MDT Tue Jul 5 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible generally west of a Lamesa to Dryden line.
The best chance of thunderstorms is expected over the higher terrain,
especially the Davis Mountains. Any thunderstorms that develop will
be accompanied by frequent lightning, gusty winds, and brief heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 5, 1:41 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Tue Jul 5 2022

TXZ274-277-278-051930-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of south central Reeves
and northeastern Jeff Davis Counties through 230 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 19 miles north of Fort Davis, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Buffalo Trail Scout
Camp and Toyahvale.

This includes Interstate 10 between mile markers 205 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 10366 3074 10390 3092 10402 3103 10374
TIME...MOT...LOC 1841Z 141DEG 6KT 3087 10380

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 5, 2:03 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT Tue Jul 5 2022

TXZ274-278-051945-
Reeves County Plains TX-Davis Mountains Foothills TX-
203 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southwestern Reeves
and north central Jeff Davis Counties through 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Balmorhea State Park, or 17 miles east of Kent,
moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Reeves
and north central Jeff Davis Counties.

This includes the following highways...
 Interstate 10 between mile markers 187 and 200.
 Interstate 20 between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 10385 3094 10396 3110 10407 3112 10385
TIME...MOT...LOC 1903Z 173DEG 9KT 3100 10393

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jul 5, 2:12 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Tue Jul 5 2022

NMZ028-052000-
Eddy County Plains NM-
112 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of south central Eddy
County through 200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Whites City, or 18 miles south of Carlsbad, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad, Loving, Malaga, Whites City, Otis and Cavern City Air
Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 10412 3212 10436 3237 10441 3235 10404
TIME...MOT...LOC 1911Z 175DEG 17KT 3214 10422

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:41 PM CDTSpecial Weather StatementMAFJeff Davis49 min
Jul 5, 1:59 PM CDTFlash Flood WarningMAFJeff Davis, Reeves3 hr
Jul 5, 2:03 PM CDTSpecial Weather StatementMAFReeves42 min
Jul 5, 4:12 PM CDTSpecial Weather StatementMAFPecos48 min
Jul 5, 4:14 PM CDTSpecial Weather StatementMAFWard46 min
Jul 5, 5:29 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Jul 4, 10:47 PM CDTFlash Flood WarningMAFLea3 hr
Jul 5, 2:12 PM CDTSpecial Weather StatementMAFEddy48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.